Ask an expert
Question

07 Aug 2007

Bipolar Medication
Hi Cybershrink

I am hoping that you will be able to help me on this one...

I am bipolar and have been diagnosed 3 years ago. Since then, i have been on a huge number of medications but am still not stable. The only thing that has been consistent is my lithium intake in the form of Quilonum 450mg x 5 daily.

At the moment i am on Quilonum 450mg x 5 daily; epitec 100mg, rhisperdal 100mg and sertzol 100mg. I have stopped these meds a couple of days ago as i am feeling too drugged on them and dont feel that they are doing me any good.

At the moment i am suffering from no side effects but i know they will come. I have an app to see my shrink next Tuesdday but want to get my facts straight before i see him because he is going to flip his lid when he hears i am off my medication...

I have put on more than 20kg in the past 3 years, and I really believe that this is as a result of the lithium and anti depressants.

Is there any medication that can take the place of lithium - what do bipolar people who are allergic to lithium do? I suffer from blurred vision, extreme migraines etc which have only started since my meds.
Looking forward to your reply.
Thanks
P
Answer 510 views
Expert
CyberShrink
cybershrink

01 Jan 0001

I expect the lid may well be flipped. Even if you decide to come off psych meds, its adviseable to discuss this with your shrink and work out a plan for coming off them gradually, rather than suddenly.
Lithium has side-effects, of course, but usually tolerable ones. Its a very simple chemical so people don't get allergic to it, though some have troublesome side-effects. Its essential to have proper blood tests done to check the blood LEVELS of Lithium, as if the levels are too low it will be useless, and if they're too high, it'll cause nasty side-effects without any additional benefits. There are a number of alternative meds in people who for whatver reason don't tolerate Lithium, such as Lamictin, which is also especially useful in the depressions of bipolar disorder
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.